MAUDE Adverse Event Report: K2M, INC. PLATE, 2 LEVEL; SIZE 40 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

K2M, INC. PLATE, 2 LEVEL; SIZE 40 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number AA01-42F40V-G1
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/16/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that approximately 1 year post-operatively the locking mechanism of an ozark plate fractured and a screw at c7 backed out.Revision surgery has been performed where the devices were explanted and a posterior cervical fusion was performed.This record captures the plate.
 
Additional Manufacturer Narrative
D6 updated with explant date.
 
Event or Problem Description
It was reported that approximately 1 year post-operatively the locking mechanism of an ozark plate fractured, and an ozark screw at c7 backed out.Revision surgery was performed to explant the devices and add posterior cervical fixation.This record captures the reported ozark plate.
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the device was not returned / received.Device history records could not be reviewed as a valid lot number was not provided and could not be obtained.Complaint history records were reviewed for this catalog number, no similar complaints were identified.Initial surgery was on (b)(6) 2020.The patient reportedly has weaker than average bone for their age.There were no complications during initial surgery.Screw holes were prepped with a midas burr, screws were directly implanted following.No tap or drill guide was used.It was reported that the fixed screws may have gone in at too steep of an angle.10 months later, on (b)(6) 2021 it was reported that one of the caudal screws had migrated and the securing mechanism had fractured confirmed by review of x-ray.Most cranial portion of plate is not contacting bone and cranial screw does not have optimal purchase.Pseudo is observed in the c5/6 and c6/7 disc space.Lucency is observed surrounding caudal screws.Additionally, potential fracture in anterior/superior portion of caudal vertebral body may indicate traumatic event.The ozark surgical technique and device ifu were reviewed: "remove all osteophytes from the anterior surfaces of the vertebrae to allow the plate to sit flush against the vertebral bodies.¿ ¿adequately instruct the patient.Postoperative care and the patient¿s ability and willingness to follow instructions are two of the most important aspects of successful healing.Internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.Loads produced by load bearing and activity levels will impact the longevity of the implant.¿ the most likely cause of the reported event was determined to be multi-factorial.Main contributing factors are the over-angulation of the cranial and caudal screws and patient delayed healing.It was initially reported that the fixed screws were potentially over-angulated.After review of provided x-ray it was confirmed that the cranial screws are over angulated and that the un-migrated caudal screw is over angulated.Over-angulation of screws interferes with the securing mechanism and can cause it to dislocate or fracture.Additionally, cranial screws and plate are not ideally placed and fixed.Plate does not sit completely flush on the bone and cranial screw is not fully fixed in vertebral body.X-ray indicates that patient experienced pseudo in both disc spaces and did not achieve complete fusion after 10 months.Additionally, a potential fracture observed in c7 may indicate patient experience a fall / external trauma.Delayed healing and potential patient trauma can induce excessive stress on the entire construct, which can potentially cause the securing mechanism to fracture.H3 other text: no product returned.
 
Event or Problem Description

Brand Name
PLATE, 2 LEVEL; SIZE 40 MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12641228
Report Number3004774118-2021-00314
Device Sequence Number19182915
Product Code KWQ
UDI-Device Identifier10888857416437
UDI-Public10888857416437
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K172104
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAA01-42F40V-G1
Device Catalogue NumberAA01-42F40V-G1
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/16/2021
Supplement Date Received by Manufacturer11/10/2021
12/23/2021
Initial Report FDA Received Date10/15/2021
Supplement Report FDA Received Date12/02/2021
01/19/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Patient SexFemale